Ask a doctor

Can Radiesse Cause a Vein Occlusion?

I had .25 cc of radiesse injected into each cheek 5 days ago. The right cheek is perfect, but the left side is not OK. I went to urgent care at the request of my injector. I was told it was facial cellulitus and prescribed antibiotics. I am not sure the diagnosis is correct though. Looking at pictures online, I think it looks more like I have an occluded blood vessel. The area is still numb, including my lip and gums there is a hard purple bruise in the center of a red mark that covers my cheek.

Doctor Answers (5)

Can Radiesse Cause a Vein Occlusion?

+1

      Any injection can cause occlusion although there are ways to minimize this.  Blunt cannulae can also be used.  Without an exam, it would be hard to speculate about what should be done in your specific case.

 

 

Kenneth Hughes, MD  Los Angeles, CA


Los Angeles Plastic Surgeon
5.0 out of 5 stars 230 reviews

Vein Occlusion Post Radiesse Treatment

+1
After an injection of Radiesse, patients may experience redness, bruising, swelling or other local side effects. Most side effects of treatment resolve within a few days. More rare side effects may include swelling that lasts longer, unevenness or firmness in the area injected, and as with any injection, there may be a risk of infection. In your case, since your symptoms do not fall in line with the most common side effects, I would suggest speaking directly with the doctor who performed the treatment to assess what the issue is and how to resolve it. Best of luck.

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 100 reviews

Fillers

+1

Complications after a medical procedure, even filler injection, should be treated by the physician injector, Not by the urgent care center or the emergency room .

If the injector is not a physician and is working under the supervision of a physician then the supervising physician is responsible to see you and treat any emergency or any problem.

I the injector is a lay injector then they are practicing medicine without a license.

Samir Shureih, MD
Baltimore Plastic Surgeon

You might also like...

Injectables and Vein Blockages

+1

Technically any injectable can cause vein blockage, but there are different degrees that this can occur. The most severe will cause necrosis or tissue death in that area, so this is something to be very careful about. I'm unsure why your injector would send you to urgent care. While urgent care is great for minor emergencies, they are not skilled professionals in terms of cosmetic procedures. Since it seems your injector may be inexperienced or unwanting to assist at this point, you need to find a good, board-certified dermatologist or plastic surgeon for an evaluation, now to determine if you have a normal but deep bruise, or something else. While there are no quick fixes to getting Radiesse out, hyaluronidase only works on HA fillers, you need to be evaluated to see if you have a blockage or some other issue, or just bruising.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Vein occlusion after Radiesse

+1

there is a HUGE black market of fillers and botox; untrained personnal injecting expired products into people's face and causing severe disfigurement and millions in lawsuits. just be aware of that. with that said, essentially any filler can cause Vein occlusion and that holds true for Radiesse as well. the important thing to note about the Radiesse is that it is not reversible as ooposed to many other types of fillers such as Retylene, or Juvederm or Perlane are all reversible with the enzyme. given your description of the problem it seems liek it could be a vessel occlusion and it needs care by an expert doctor. otherwise it can lead to permanent scarring and disfigurement  

Misbah Khan, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.